Minnesota, 2019Flooding in Minnesota, March 12 to 17, 2019
March 12 to 17, 2019 · NWS ARX · 6 events in 4 counties and zones
The combination of rainfall and a melting snowpack, caused some flooding to occur across Wabasha County. There were numerous roads with debris on them that led to car accidents.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of rainfall and a melting snowpack, caused some flooding to occur across Wabasha County. There were numerous roads with debris on them that led to car accidents. One road was closed in the city of Wabasha and a mudslide occurred along County Highway 4 near the intersection with State Highway 60 north of Theilman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 12, 5:10 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 12, 5:10 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 PM CDT Tue Mar 12 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 256 PM CDT Tue Mar 12 2019
Water vapor imagery early this afternoon indicated an upper low
centered over southern AZ. Downstream, broad west to southwest flow
aloft was transporting plenty of mid/high level moisture northward
into the region. An area of showers moving across IA/MO will
continue to lift northeastward through the rest of the afternoon and
evening as a lead shortwave moves through with associated warm/moist
advection.
As the upper trough begins to eject towards the high plains tonight,
deep southerly flow will continue to eject warmer, moist air
northward. Broad isentropic lift will keep some light rain/drizzle
going at times along with plenty of low stratus/areas of fog. Some
of the fog may become dense overnight. Temps tonight will remain in
the 30s for the region. Rainfall amounts through tonight look to be
mainly between 0.25 to 0.50 inches, with localized totals up to
around 0.75 inches.
On Wednesday the strong, increasingly vertically stacked low will
move across the central high plains. Additional periods of showers
will lift northward as stronger low-level moisture transport and
warm advection continue. MUCAPE remains meager, but couldn't rule
out a few rumbles of thunder. Temps will rise into the 40s over most
of the region, with low 50s possible into southwest WI.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 256 PM CDT Tue Mar 12 2019
For Wednesday thru Friday night: main fcst concerns this period are
warm temps, rain, snowmelt and resulting runoff into rivers Wed
night thru Thu night.
12.12z models offering a tight consensus for a strong mid level low
to be centered east of Goodland KS at 00z Thu, with this low lifting
into SE Neb by 12z Thu then weakening and opening up as it lifts
across IA/southern WI Thu/Thu night. Good agreement for a secondary
NW flow shortwave to drop across the region on Fri. Wed night thru
Fri night fcst confidence is generally good this cycle.
Models remain consistent and in good agreement lifting a strong sfc
cyclone to near KOMA by 12z Thu, then weakening said feature as it
lifts NE across IA/WI Thu/Thu night. One of the stronger/deeper
rounds of forcing/lift with the mid level wave still slated to lift
NE across the area late Wed/Wed evening, with a band of RA/SHRA and
even embedded TSRA. Steep mid level lapse rates along with the
deep/stronger lift and PW values progged to be 1 to 1.25 inches (3+
std deviations above normal!) should be enough for some TSRA mainly
Wed afternoon/evening. However cooling mid level temps with approach
of the low/trough, look to keep a small chance of TSRA over mainly
the south/east sides of the fcst area later Wed night/Thu morning. A
very moist low level airmass flowing over the snow cover will
continue to produce areas of fog Wed night. Lesser rounds of lift
continue Thu/Thu night until the mid level trough axis passes, with
precip chances tapering off/ending later Thu night/early Fri.
With considerable melt of the snow cover expected by Thu and
continued south winds across much of the area ahead of the sfc low,
the blend of guidance highs in the mid 40s and 50s is reasonable.
A colder airmass eventually arrives Thu night, but by the time it
does, bulk of the lift is out of the area, with any snow or ice
accumulations Thu night looking to be quite minor. Secondary NW flow
shortwave dropping by on Fri progged to have little if any mid/upper
level moisture to work with and looks to to little more than re-
enforce the return of cooler air to end the work week and slow the
snow melt Fri and stop it Fri night as temps fall well below
freezing by Sat morning.
Total rain amounts thru Thu night still looking to be around an inch
across the entire area. This with south-southeast winds of 5 to 15
mph advecting sfc dew points in the mid 30s to lower 40s to aid the
melting of the snow cover. Runoff from rain plus the melting snow
(over frozen soils) is looking to fill most streams and rivers, with
flooding now appearing likely on many of them near and south of I-
90. See the various hydrology products, river statements/forecasts
and flood warnings for more details.
For Saturday thru Tuesday (days 4 to 7): main fcst concerns this
period are cooler temperatures and periodic -SN chances.
Medium range model runs of 12.12z showing decent agreement for
longwave troughing over eastern NOAM and ridging over western NOAM
Sat-Tue. The Upper Midwest to be caught under cyclonic NW flow aloft
thru the period. Models with a tighter consensus on shortwave detail
thru this flow Sat/Sun then as expected the detail differences grow
Mon/Tue. Fcst confidence is above average Sat/Sun then average
Mon/Tue.
Cooler, drier Can high pressure to slide across the region Sat
however temps still looking to be near the mid March normals. Models
in general agreement on a shortwave to ripple SE thru the flow and
across MN/WI/IA Sat night into Sun, but differ on the track/
strength details. Moisture may well be limited with the wave but
some small -SN chances centered on Sat night OK for now. Weak
shortwave ridging aloft and more cooler drier sfc high pressure for
Sun/Mon, with temperatures trending near the normals. Plenty of
detail differences by day 7/Tue, however, potential for a stronger
NW flow shortwave to drop in to the region. Some consensus 20-40%
-SN/-RA chances on Tue with seasonable temps OK for now.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 610 PM CDT Tue Mar 12 2019
Wet period for the area as bits of upper level energy along with mid
level trough work on milder, moist airmass. Cigs likely to stay low
too with persistent impacts to vsby.
Cigs: dropping into LIFR/IFR this evening and likely hold there
through Wed night.
WX/vsby: period of rain early this evening should give way to more
drizzle as first shortwave exits. Another slug of rain then expected
to sweep in Wed evening. Vsby impacts in the pcpn/fog, and see
pretty good short for 1/4sm at KRST tonight into Wed morning (rain,
warm air melting snow pack). Not going to drop that far yet - will
monitor trends and update as needed.
Wind: LLWS a concern for both KRST and KLSE this evening into the
overnight with roughly 45-50kts by 2 kft. At the sfc, generally
southerly tonight becoming more southeast Wed.
&&
.HYDROLOGY...
Issued at 256 PM CDT Tue Mar 12 2019
Since river flooding will be ongoing or starting on Thursday
night, we have extended our Flood Watch to 7 AM Friday.
Minor to moderate flooding look possible at many of the forecast
points along and south of Interstate 90. Of greatest concern is
the Turkey and Volga rivers where major flooding is expected and
along the Upper Iowa where moderate to major flooding is expected.
Minor flooding is currently forecast along the Kickapoo, for the
Root River at Houston, and for the Trempealeau River at Dodge.
Additional river flooding is expected, but currently waiting to
see how fast the water starts to be released from the snow pack.
In addition, there will be the threat for ice jams.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch from Wednesday morning through Friday morning
for WIZ017-029-032>034-041>044-053>055-061.
MN...Flood Watch from Wednesday morning through Friday morning
for MNZ079-086>088-094>096.
IA...Flood Watch from Wednesday morning through Friday morning
for IAZ008>011-018-019-029-030.
&&
SHORT TERM...JM
LONG TERM...RRS
AVIATION...Rieck
HYDROLOGY...BoyneHazardous weather outlook, Mar 12, 2:13 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
313 PM CDT Tue Mar 12 2019
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-132015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
313 PM CDT Tue Mar 12 2019
This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.
.DAY ONE...Tonight
Areas of fog are possible tonight. The fog may become locally
dense in some areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Flood Watch is in effect Wednesday through Thursday night.
Warmer temperatures and periods of rain will lead to substantial
snow melt and runoff Wednesday through Thursday night. This will
likely produce flooding on some of the tributary streams and
rivers across the area along with ponding of water in poor
drainage areas. At this time, minor to major flooding is expected
on the Mississippi tributaries, mainly south Interstate 90.
There is a chance of thunderstorms from Wednesday into Thursday
with lightning being the main hazard.
.SPOTTER INFORMATION STATEMENT...
No action needed today, but reports of flooding would be
appreciated this week.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
JAM
Flood, Wabasha
- When
- March 12, 7:00 PM CST to March 13, 1:00 AM CST
- Where
- Wabasha County, 1.93 mi SE of Lake City to 2.08 mi WNW of Reads Lndg
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.427, -92.247
Flooding occurred across parts of Wabasha County from the combination of rainfall and melting snow. A mudslide occurred on County Road 4 near the intersection with State Highway 60 north of Theilman. A road was closed because of flooding in the city of Wabasha and several accidents occurred as a result of debris on roadways.
Flood, Winona
- When
- March 14, 3:05 AM CST to March 15, 5:50 PM CST
- Where
- Winona County, 4.74 mi NNW of St Charles to 4.89 mi NNW of St Charles
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.036, -92.105
Runoff from rain and melting snow pushed the Whitewater River out of its banks in the Whitewater River State Park. The river crested just under a foot above the flood stage at 14.42 feet on March 14th.
Flood, Houston
- When
- March 14, 7:10 AM CST to March 17, 12:50 AM CST
- Where
- Houston County, 0.41 mi W of Houston to 0.42 mi S of Houston
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.769, -91.578
Runoff from rain and melting snow along with ice jams pushed the Root River out of its banks in Houston. The river crested over four feet above the flood stage at 19.28 feet on March 15th. This established a crest of record for this site.
Flood, Mower
- When
- March 14, 2:20 PM CST to March 15, 2:55 AM CST
- Where
- Mower County, 0.72 mi NW of Austin to 0.67 mi WNW of Austin
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.678, -92.940
Runoff from rain and melting snow pushed Dobbins Creek out of its banks near Austin. The creek crested over a foot above the flood stage at 12.75 feet on March 14th.
Flood, Mower
- When
- March 14, 10:30 PM CST to March 16, 8:45 PM CST
- Where
- Mower County, 0.76 mi ESE of Lansing to 0.59 mi SE of Lansing
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.745, -92.956
Runoff from rain and melting snow pushed the Cedar River out of its banks near Lansing. The river crested around a half foot above the flood stage at 18.65 feet on March 15th.
Flood, Wabasha
- When
- March 15, 2:10 AM CST to March 17, 12:50 AM CST
- Where
- Wabasha County, 0.51 mi NNW of Zumbro Falls to 0.34 mi NNW of Zumbro Falls
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.287, -92.432
Runoff from rain and melting snow pushed the Zumbro River out of its banks in Zumbro Falls. The river crested over four feet above the flood stage at 22.08 feet on March 15th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, March 12 to 31, 20191 death · 2 injured · $50 million · 12 events
- Tornado and Hail in Texas, March 12, 2019$532,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in Texas, March 12, 20191 injured · $600,000 · EF1 · 9 events
- Tornado and Hail in New Mexico, March 12, 2019$24,000 · EF2 · 7 events
- Tornadoes and Hail in Texas, March 12 to 13, 2019$100,000 · EF1 · 15 events
- High Wind and Strong Wind in California, March 12 to 13, 2019$120,000 · 71 kt wind · 14 events
- High Wind in Texas, March 12 to 14, 201990 kt wind · 21 events
- High Wind in Kansas, March 12 to 13, 201965 kt wind · 18 events
- Flash Flooding and Flooding in Missouri, March 12 to 13, 201913 events
- Flooding in Iowa, March 12 to 26, 20198 events
- High Wind in New Mexico, March 12 to 13, 201966 kt wind · 8 events
- High Wind in California, March 12 to 13, 201961 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811215, 813866, 813870, 813860, 813863, 813868.